Proton Pump Inhibitors for Gastroduodenal Damage Related to Nonsteroidal Anti-inflammatory Drugs or Aspirin: Twelve Important Questions for Clinical Practice

ArticleinClinical gastroenterology and hepatology: the official clinical practice journal of the American Gastroenterological Association 7(7):725-35 · April 2009with33 Reads
DOI: 10.1016/j.cgh.2009.03.015 · Source: PubMed
Abstract
Nonsteroidal anti-inflammatory drugs (NSAIDs) and aspirin are among the most commonly used medications worldwide. Their use is associated with significant gastroduodenal adverse effects, including dyspepsia, bleeding, ulcer formation, and perforation. Given their long-term use by millions of patients, there is a substantial impact at the population level of these complications. In this evidence-based review, we have endeavored to answer 12 commonly encountered questions in clinical practice that deal with the following: extent of the problem of NSAID/aspirin-induced gastroduodenal damage and its impact on public health; role of proton pump inhibitors (PPIs) in the primary prevention, healing, and secondary prevention of NSAID/aspirin-induced gastroduodenal ulceration as assessed by using endoscopic end points; role of PPIs in the prevention of adverse clinical outcomes related to NSAID/aspirin use; whether PPIs are effective in NSAID-induced dyspepsia; comparison of PPI co-therapy with selective cyclooxygenase-2 inhibitors for risk reduction of adverse clinical outcomes; role of PPIs in preventing rebleeding from aspirin +/- clopidogrel therapy in high-risk patients; identifying high-risk patients who can benefit from PPI co-therapy; the role of other gastroprotective agents for prevention of NSAID/aspirin-induced gastroduodenal damage; and the cost-effectiveness of and limitations to the use of PPIs for prevention of gastroduodenal damage related to the use of NSAIDs or aspirin. We then summarized our recommendations on the use of PPIs for the clinical management of patients using NSAIDs or aspirin.
    • "In regard to conventional NSAIDs, a recent cross-sectional CE study carried out in over 100 rheumatoid arthritis patients who chronically used NSAIDs users showed that old age, use of PPIs and use of H 2 RAs were associated with an increased risk of severe NSAID-induced small bowel damage, with odds ratios of 4.16, 5.22, and 3.95, respectively [57]. Although PPIs have been demonstrated to reduce the incidence of gastroduodenal injury associated with the use of NSAIDs or aspirin [58], their protective effect against small bowel injuries remains controversial. The pathogenesis of NSAID/aspirin-induced enteropathy is likely to be multifactorial. "
    [Show abstract] [Hide abstract] ABSTRACT: The use of low-dose aspirin (LDA) is well known to be associated with an increased risk of serious upper gastrointestinal complications, such as peptic ulceration and bleeding. Until recently, attention was mainly focused on aspirin-induced damage of the stomach and duodenum. However, recently, there has been growing interest among gastroenterologists on the adverse effects of aspirin on the small bowel, especially as new endoscopic techniques, such as capsule endoscopy (CE) and balloon-assisted endoscopy, have become available for the evaluation of small bowel lesions. Preliminary CE studies conducted in healthy subjects have shown that short-term administration of LDA can induce mild mucosal inflammation of the small bowel. Furthermore, chronic use of LDA results in a variety of lesions in the small bowel, including multiple petechiae, loss of villi, erosions, and round, irregular, or punched-out ulcers. Some patients develop circumferential ulcers with stricture. In addition, to reduce the incidence of gastrointestinal lesions in LDA users, it is important for clinicians to confirm the differences in the gastrointestinal toxicity between different types of aspirin formulations in clinical use. Some studies suggest that enteric-coated aspirin may be more injurious to the small bowel mucosa than buffered aspirin. The ideal treatment for small bowel injury in patients taking LDA would be withdrawal of aspirin, however, LDA is used as an antiplatelet agent in the majority of patients, and its withdrawal could increase the risk of cardiovascular/cerebrovascular morbidity and mortality. Thus, novel means for the treatment of aspirin-induced enteropathy are urgently needed.
    Full-text · Article · Dec 2014
    • "For example, in 2004, 14.0% and 5.6% were regular users of proton pump inhibitors and histamine-2 antagonists, respectively. Moreover, although proton pump inhibitors and histamine-2 antagonists may reduce risk of aspirin-related bleeding among individuals with preexisting ulcer disease, it remains unclear if these drugs specifically influence risk of initial bleeding or if chronic use of these medications can influence long-term risk [48]. Further studies should examine the potential differential effect of proton pump inhibitors and histamine-2 antagonists on bleeding risk among chronic aspirin users. "
    [Show abstract] [Hide abstract] ABSTRACT: Data regarding the influence of dose and duration of aspirin use on risk of gastrointestinal bleeding are conflicting. We conducted a prospective cohort study of 32,989 men enrolled in the Health Professionals Follow-up Study (HPFS) in 1994 who provided biennial aspirin data. We estimated relative risk of major gastrointestinal bleeding requiring hospitalization or a blood transfusion. During 14 years of follow-up, 707 men reported an episode of major gastrointestinal bleeding over 377,231 person-years. After adjusting for risk factors, regular aspirin use (≥2 times/week) had a multivariate relative risk (RR) of gastrointestinal bleeding of 1.32 (95% confidence interval [CI], 1.12-1.55) compared to non-regular use. The association was particularly evident for upper gastrointestinal bleeding (multivariate RR, 1.49; 95% CI, 1.16-1.92). Compared to men who denied any aspirin use, multivariate RRs of upper gastrointestinal bleeding were 1.05 (95% CI 0.71-1.52) for men who used 0.5-1.5 standard tablets/week, 1.31 (95% CI 0.88-1.95) for 2-5 aspirin/week, 1.63 (95% CI, 1.15-2.32) for 6-14 aspirin/week and 2.40 (95% CI, 1.10-5.22) for >14 aspirin/week (P(trend)<0.001). The relative risk also appeared to be dose-dependent among short-term users <5 years; P(trend)<.001) and long-term users (≥5 years; P(trend) = 0.015). In contrast, after controlling for dose, increasing duration of use did not appear to be associated with risk (P(trend) = 0.749). Regular aspirin use increases the risk of gastrointestinal bleeding, especially from the upper tract. However, risk of bleeding appears to be more strongly related to dose than to duration of use. Risk of bleeding should be minimized by using the lowest effective dose among short-term and long-term aspirin users.
    Full-text · Article · Dec 2010
    • "Despite the benefits of aspirin, long-term it has been found to increase the incidence of gastrointestinal hemorrhage.13 Given the increased risk of major bleeding, the concurrent use of proton pump inhibitors (PPI) have also been studied and various reviews have shown their efficacy and safety in preventing aspirin-induced GI injury.14 For those with previous complications of ulcers, a PPI such as lansoprazole has been found to reduce the rates of ulcer complications for those taking aspirin.15 "
    [Show abstract] [Hide abstract] ABSTRACT: Antiplatelet therapy remains one of the cornerstones in the management of non-cardioembolic ischemic stroke. However, a significant percentage of patients have concomitant gastroesophageal reflux or peptic ulcer disease that requires acid-reducing medications, the most powerful and effective being the proton pump inhibitors (PPIs). Antiplatelet efficacy, at least in vivo, and particularly for clopidogrel, has been shown to be reduced with concomitant proton pump inhibitor use. Whether this is clinically relevant is not clear from the limited studies available. We conducted an extensive review of studies available on Medline related to pharmacodynamic interactions between the antiplatelet medications and proton pump inhibitors as well as clinical studies that addressed this potential interaction. Based on the present pharmacodynamic and clinical studies we did not find a significant interaction that would reduce the efficacy of antiplatelet agents with concomitant user of proton pump inhibitors. Patients on antiplatelet agents after a transient ischemic attack or ischemic stroke can safely use aspirin, and extended release dipyridamole/aspirin with proton pump inhibitors. Patients on clopidogrel may use other acid-reducing drugs besides proton pump inhibitors. In rare cases where proton pump inhibitors and clopidogrel have to be used concurrently, careful close monitoring for recurrent vascular events is required.
    Full-text · Article · Jun 2010
Show more

Recommended publications

Discover more